Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 95, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 15, 2022, 5:03 AM EDT for Fayette County, West Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 5:03 AM EDT (09:03 UTC)
- Expired
- Aug 15, 2022, 10:21 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:30 AM EDT | FLASH FLOOD | Smithers, WV | SMITHERS CREEK OUT OF ITS BANKS AND FLOODING SEVERAL HOMES AND A FEW BUSINESSES ON AND NEAR CANNELTON HOLLOW ROAD. SWIFT WATER TEAM HAS BEEN DEPLOYED. |
| Aug 15, 6:36 AM EDT | FLASH FLOOD | Gauley Bridge, WV | ONGOING FLOODING IN THE SCRABBLE CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
873
WGUS51 KRLX 150903
FFWRLX
WVC019-151200-
/O.NEW.KRLX.FF.W.0095.220815T0903Z-220815T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
503 AM EDT Mon Aug 15 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Fayette County in southeastern West Virginia...
* Until 800 AM EDT.
* At 503 AM EDT, local law enforcement reported heavy rain has
resulted in flash flooding across the warned area. Between 2 and 4
inches of rain have fallen. Additional rainfall amounts of 1 to
1.5 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park
and Powellton.
Local law enforcement has reported high water across multiple
roadways in the warned area, with several water rescues underway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
3817 8133 3818 8132 3818 8131
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JLB2 follow-up statements
634
WGUS51 KRLX 151110
FFWRLX
WVC019-151500-
/O.EXT.KRLX.FF.W.0095.000000T0000Z-220815T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
710 AM EDT Mon Aug 15 2022
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Northwestern Fayette County in southeastern West Virginia...
* Until 1100 AM EDT.
* At 710 AM EDT, local law enforcement reported flash flooding
across the warned area. Between 2.5 and 5 inches of rain have
fallen and flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest State Park
and Powellton.
Local law enforcement has reported high water across multiple
roadways in the warned area, with several water rescues underway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
3817 8133 3818 8132 3818 8131
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JLB800
WGUS71 KRLX 151421
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1021 AM EDT Mon Aug 15 2022
WVC019-151431-
/O.CAN.KRLX.FF.W.0095.000000T0000Z-220815T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1021 AM EDT Mon Aug 15 2022
...FLASH FLOOD WARNING FOR NORTHWESTERN FAYETTE COUNTY HAS BEEN
REPLACED WITH A FLOOD WARNING...
LAT...LON 3825 8124 3823 8119 3818 8106 3810 8114
3817 8133 3818 8132 3818 8131
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:01 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 15, 2:01 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 201 AM EDT Mon Aug 15 2022 .SYNOPSIS... Surface low pressure crosses tonight into Monday bringing showers and isolated storms. Some isolated high water issues may be possible heading into daybreak Monday. && .NEAR TERM /THROUGH TODAY/... As of 200 AM Monday... Banded rain showers are noted along an east to west line crossing Charleston early this morning. A few of the showers are producing rainfall between 1 to 2 inches. The area of rain will likely persist overnight with a slow southward shift. Rain showers will likely develop farther to the northeast across the mountains toward Elkins during the morning hours as a trough axis extends from the southwest. As of 600 PM Sunday... Dropped hourly temperatures a few degrees area wide as not as warm as previously forecast. Otherwise, no changes necessary. As of 122 PM Sunday... For this afternoon and into the early evening, light to moderate rainshowers with a few embedded thunderstorms will continue to transit the area. While bulk shear is sitting at 30-35KTs, a combination of significant cloud cover and the aforementioned rain will limit our ability to destabilize surface parcels in a widespread fashion. Wouldn't be out of the question for some breaks to sunshine to yield some locally higher instability for a couple stronger storms with damaging wind gusts and locally very heavy rain as the main threats. A closed surface low over IL/IN at this hour will slowly drift east- southeast this afternoon and tonight, becoming centered over SW VA by daybreak Tuesday. At H300, a 60-80KT jet streak will occupy a similar area providing forcing for ascent for precipitation amidst precipitable water values between 1.4 and 1.6 inches and deep, but weak conditionally unstable profiles. This should yield efficient rainfall production in the zone of maximum forcing producing perhaps 1 to 2 inches of rainfall through Monday morning across a relatively narrow swath across the southeastern half of the forecast area. While 3/6hr flash flood guidance has recovered over the last several days of mostly dry weather to 2/2.5 inches across much of this region respectively, could see some localized high water issues emerging by daybreak Monday if rates are sufficiently high. Given the aforementioned recovery in soil conditions and in collaboration with RNK, will continue to just highlight these area in the HWO. During the day Monday some showers will linger in the morning, but the stronger forcing for ascent will exit south shortly after daybreak. As the surface warms into the mid to upper 70s Monday afternoon, additional pop-up showers and storms will be possible. Central guidance widespread PoPs over the mountains for Monday afternoon did seem a little overdone, and have capped them at scattered to numerous for now. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Sunday... On Tuesday an upper-level disturbance continues to wobble over the northeastern CONUS. Subsequently, this will provide our region with a trough pattern that will support some active weather Tuesday afternoon. Any residual precipitation will be shutting off from west to east early Tuesday evening as Monday's surface low moves out of our area. Temperatures are not forecasted to be as warm as we have seen the previous weeks so CAPE values are looking to be minimal. Any showers and thunderstorms that form will likely be more of a garden variety. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 230 PM Sunday... A low pressure that has been sitting over New England on Wednesday, will finally lift off to the northeast on Thursday and by Friday well into Canada. Wednesday through Friday will be seasonal with temps in the upper 70s and lower 80s. 70s and 60s in the higher elevations. Showers and storms are possible each afternoon. Will have to watch Saturday and Sunday as another low forms over the Great Lakes and tracks towards our region. At this time the models are not in agreement over its placement. This could bring a return of some unsettled weather over the weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 200 AM Monday... LIFR and IFR conditions are expected across mountain locations through morning, with IFR and MVFR elsewhere. VFR conditions are expected briefly away from the mountains late morning through the afternoon, however there is much uncertainty as a mid level trough may limit improvement during the afternoon. The mid level trough will support thunderstorm activity from HTS to EKN south. MVFR or lower skies and visibilities redevelop later this evening and overnight as low pressure depresses the region. Light winds become variable up to 5 kt later this morning as a trough axis stalls from eastern Kentucky to the northeastern mountains of West Virginia. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Extent of low stratus and fog overnight could vary from the forecast. Thunderstorm timing and placement may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/15/22 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY L L L M M M M L M H H H HTS CONSISTENCY M M M L L H H M M H H H BKW CONSISTENCY H H L M M L M H H H M H EKN CONSISTENCY M L L L L L M L M H H H PKB CONSISTENCY H L L L L L L M H L M H CKB CONSISTENCY M H L L L L M H M H H H AFTER 06Z TUESDAY... IFR fog possible Tuesday and Wednesday morning. Brief IFR in thunderstorms on Tuesday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...LTC/JP NEAR TERM...KH/JP/SL SHORT TERM...KH/LTC LONG TERM...KH/LTC AVIATION...KH
Hazardous weather outlook, Aug 14, 1:38 PM EDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 138 PM EDT Sun Aug 14 2022 WVZ008-013>020-025>032-034-039-040-515>526-151745- Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today and tonight. A few stronger storms may produce locally heavy rainfall which could cause water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-033-151745- Dickenson-Buchanan-Mingo-McDowell- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop today and tonight. A few stronger storms may produce gusty wind and locally heavy rainfall which could cause water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-151745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Wood- Pleasants-Tyler- 138 PM EDT Sun Aug 14 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 15, 4:46 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 AM EDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM FLASH FLOOD 5 NNE PRATT 38.27N 81.36W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ON GOOSE HOLLOW ROAD.
0318 AM FLASH FLOOD 2 ESE NITRO 38.41N 81.79W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ON NEW GOFF MOUNTAIN ROAD.
0328 AM FLASH FLOOD 2 ENE CHARLESTON 38.37N 81.60W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ON LETART LANE.
0332 AM FLASH FLOOD 3 NNW CHARLESTON 38.39N 81.65W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ALONG SUGAR CREEK DRIVE.
0333 AM FLASH FLOOD 4 NNW CHARLESTON 38.40N 81.66W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ALONG SISSONVILLE DRIVE.
0346 AM FLASH FLOOD 1 NE COAL FORK 38.32N 81.51W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER AT POINT LICK DRIVE AND POINT
LICK TERRACE.
0346 AM FLASH FLOOD 1 N CHARLESTON 38.37N 81.63W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER ON GARRISON AVENUE.
0349 AM FLASH FLOOD CHARLESTON 38.36N 81.63W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER AT SPRING STREET AND BULLITT
STREET.
0416 AM FLASH FLOOD 2 ENE CHARLESTON 38.36N 81.59W
08/15/2022 KANAWHA WV 911 CALL CENTER
HIGH WATER REPORTED ALONG GREENBRIER STREET.
&&Local storm report, Aug 15, 4:57 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 AM EDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM FLASH FLOOD SMITHERS 38.18N 81.30W
08/15/2022 FAYETTE WV 911 CALL CENTER
WATER OVER CANNELTON HOLLOW ROAD IN
SMITHERS.
&&
JLBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:57 PM EDT | Special Weather Statement | RLX | Putnam | 63 min |
| Aug 15, 2:56 AM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 7 hr |
| Aug 15, 3:59 AM EDT | Flash Flood Warning | RLX | Fayette, Nicholas | 3 hr |
| Aug 15, 4:26 AM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 95 min |
| Aug 15, 6:01 AM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Randolph and 2 more | 15 hr |
| Aug 15, 9:38 AM EDT | Areal Flood Warning | RLX | Kanawha | 5 hr |
| Aug 15, 10:21 AM EDT | Areal Flood Warning | RLX | Fayette | 4 hr |
| Aug 15, 6:30 PM EDT | Special Weather Statement | RLX | Randolph | 60 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.